How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28033
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog was just put on metronidazole problem and I gave m s

Customer Question

my dog was just put on metronidazole for diarehha problem and I gave him his first tab at 10:30 yesterday morning around 5 pm he started to bite his foot and is having panting symptioms took him to the vets and they gave him a shot of Benadryl it helped for an hr and now he's still at it.. I do not give him the flagel last nite I called the vet and left him a ay suggestions??.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

I'm sorry that your question wasn't answered in a timely manner. Metronidazole has been recognized as (rarely) causing a peripheral neuropathy. Please see here: http://www.ncbi.nlm.nih.gov/pubmed/16901452 Please check Rider's dose of metronidazole. it shouldn't exceed 6.8 mg/lb at any one time. It was prudent to stop administration of the drug. The neuropathy is self-limiting over days.

I'll be unavailable through 09/27 but promise to reply when I return if need be.